Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2017, 3:13 PM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 3:13 PM CDT (20:13 UTC)
- Expired
- May 11, 2017, 3:52 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WUUS53 KICT 112013
SVRICT
KSC099-125-133-205-112115-
/O.NEW.KICT.SV.W.0068.170511T2013Z-170511T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
313 PM CDT THU MAY 11 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Western Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
Eastern Montgomery County in southeastern Kansas...
* Until 415 PM CDT
* At 312 PM CDT, a severe thunderstorm was located near Liberty, or
near Coffeyville, moving north at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Cherryvale, Thayer, Dearing, Mound Valley, Galesburg,
Liberty, Earlton, Parsons Tri City Airport, Lake Parsons, Angola,
Dennis, Big Hill Lake and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is likely producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9540 3700 9574 3764 9558 3760 9525
TIME...MOT...LOC 2012Z 194DEG 34KT 3711 9558
HAIL...1.50IN
WIND...60MPH
$$
ES2 follow-up statements
593
WWUS53 KICT 112030
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
330 PM CDT THU MAY 11 2017
KSC099-125-133-205-112115-
/O.CON.KICT.SV.W.0068.000000T0000Z-170511T2115Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
330 PM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN WILSON...WESTERN LABETTE...SOUTHWESTERN NEOSHO AND
EASTERN MONTGOMERY COUNTIES...
At 329 PM CDT, a severe thunderstorm was located near Thayer, or 8
miles south of Chanute, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coffeyville, Cherryvale, Thayer, Dearing, Mound Valley, Galesburg,
Liberty, Earlton, Parsons Tri City Airport, Lake Parsons, Angola,
Dennis, Big Hill Lake and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9540 3700 9574 3764 9558 3760 9525
TIME...MOT...LOC 2029Z 204DEG 33KT 3756 9551
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER796
WWUS53 KICT 112052
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
352 PM CDT THU MAY 11 2017
KSC099-125-133-205-112101-
/O.CAN.KICT.SV.W.0068.000000T0000Z-170511T2115Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
352 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...WESTERN
LABETTE...SOUTHWESTERN NEOSHO AND EASTERN MONTGOMERY COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However small hail, gusty winds and heavy rain are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern Neosho county until 445 PM CDT.
LAT...LON 3700 9540 3700 9574 3764 9558 3760 9525
TIME...MOT...LOC 2050Z 194DEG 34KT 3777 9544
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:21 PM CDT, 52 minutes earlier.
Area forecast discussion, May 11, 2:21 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 221 PM CDT Thu May 11 2017 .SHORT TERM...(This evening through Sunday night) Issued at 221 PM CDT Thu May 11 2017 Short term guidance is fairly similar in showing an west-east band of mid-level convergence/frontogenesis over the southern Flint Hills and southeast Kansas into the early evening as the closed translates east across northern Oklahoma. Coincident with the higher PWAT values and northern edge of the better instability will support a heavy rainfall/flash flooding threat even after the severe risk begins to diminish during the evening. The upper low will turn to more of a southeast movement later tonight into Friday as it moves into the Ozarks/Arkansas. A general clearing and drying out trend is expected to commence on Friday with dry weather and a warming trend through the upcoming weekend. Upper ridging will reside across the central Conus by Saturday as a shortwave lifts out over the Rockies late in the day within the mean upper longwave across the far West Conus. Temperatures will continue to warm within the mid and lower troposphere with just a slight dampening of the mean ridge aloft by Sunday across the area. Darmofal .LONG TERM...(Monday through Thursday) Issued at 221 PM CDT Thu May 11 2017 The weather pattern looks to turn to a more classic Spring or May regime much of next week. An axis of low level moisture is expected to increase in the persistent southerly flow with more of a classic surface dry-line setting up across western into central Kansas. A fairly consistent signal exists in the medium range in showing a decent upper shortwave trof lifting out across the Plains by late Tuesday for perhaps a more organized risk for storms and even severe weather. The evolving upper low over the western CONUS should then affect the area by late again on Thursday. KED && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1250 PM CDT Thu May 11 2017 Thunderstorms are likely across Southern KS until this evening as an intense low pressure center moves slowly east. While a few severe TSRA are possible (especially in Southeast KS) the greatest threat is for very heavy rains that'll cause 2-4SM visibilities, especially at KICT & KCNU. Ceilings are likely to drop into "low- end" MVFR category at both KICT & KCNU with IFR ceilings likely at KCNU this evening. Ceilings & visbilities will improve quickly for Central KS late this afternoon with KHUT & KICT in VFR status early this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 51 73 49 77 / 60 0 0 0 Hutchinson 49 72 48 77 / 40 0 0 0 Newton 49 72 49 76 / 50 0 0 0 ElDorado 52 72 49 77 / 60 0 0 0 Winfield-KWLD 54 72 49 77 / 80 0 0 0 Russell 43 73 46 79 / 20 0 0 0 Great Bend 44 72 46 78 / 20 0 0 0 Salina 47 74 48 79 / 30 0 0 0 McPherson 48 72 47 77 / 40 0 0 0 Coffeyville 57 73 50 77 / 90 20 0 0 Chanute 56 72 49 77 / 80 10 0 0 Iola 55 72 50 77 / 70 10 0 0 Parsons-KPPF 57 72 50 77 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight CDT tonight for KSZ093>096- 098>100. Flash Flood Watch until 8 PM CDT this evening for KSZ091-092. && SHORT TERM...KED LONG TERM...KED AVIATION...EPS
Hazardous weather outlook, May 11, 12:18 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1218 PM CDT Thu May 11 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121730- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1218 PM CDT Thu May 11 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are possible this afternoon and early this evening, across most of Southern Kansas where quarter sized hail and damaging winds around 60 mph are both possible. A short lived tornado or two cannot be ruled out over extreme Southeast Kansas. Very heavy rains are also likely and may cause flash flooding across Southeast Kansas. For further details, please refer to the latest Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another weather system is expected to move into the Central Plains on Tuesday. A few severe thunderstorms are possible across Central and South Central Kansas for Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Ketcham
In the hours before
Special weather statement, May 11, 9:54 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
954 AM CDT THU MAY 11 2017
KSZ072-096-111530-
Neosho KS-Allen KS-
954 AM CDT THU MAY 11 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 1030 AM CDT
* At 948 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Chanute...moving northeast at
40 mph.
Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.
* Locations impacted include...
Chanute, Iola, Humboldt, La Harpe, Gas, Elsmore, Bassett, Iola
Airport, Petrolia and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3758 9543 3764 9553 3784 9552 3800 9542
3784 9508
TIME...MOT...LOC 1453Z 212DEG 27KT 3771 9547
ESLocal storm report, May 11, 9:56 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HEAVY RAIN SEDAN 37.13N 96.18W
05/11/2017 E2.76 INCH CHAUTAUQUA KS CO-OP OBSERVER
24 HOUR RAINFALL.
0953 AM HEAVY RAIN HALE 37.23N 96.02W
05/11/2017 E2.56 INCH CHAUTAUQUA KS CO-OP OBSERVER
24 HOUR RAINFALL.
&&
BDKLocal storm report, May 11, 10:21 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HEAVY RAIN 2 ESE LORRAINE 38.56N 98.28W
05/11/2017 M2.48 INCH ELLSWORTH KS COCORAHS
24 HR TOTAL.
1019 AM HEAVY RAIN 6 SE ARKANSAS CITY 37.01N 96.96W
05/11/2017 M3.10 INCH COWLEY KS COCORAHS
24 HR TOTAL.
&&
BDKSpecial weather statement, May 11, 1:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Wichita KS 126 PM CDT THU MAY 11 2017 KSZ082-111915- Kingman KS- 126 PM CDT THU MAY 11 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Kingman County in south central Kansas... * Until 215 PM CDT * At 124 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Medicine Lodge...moving northeast at 10 mph. Hail up to the size of nickels and wind gusts up to 50 mph are possible with this storm. * Locations impacted include... Nashville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe or a warning is issued by the National Weather Service. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3739 9846 3748 9846 3741 9829 3738 9831 TIME...MOT...LOC 1825Z 210DEG 8KT 3735 9852 ES
Local storm report, May 11, 2:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 W ZENDA 37.44N 98.30W
05/11/2017 E1.00 INCH KINGMAN KS LAW ENFORCEMENT
A FEW WINDOWS TO A RESIDENCE BROKEN.
&&
BDKSpecial weather statement, May 11, 2:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
256 PM CDT THU MAY 11 2017
KSZ099-100-112045-
Montgomery KS-Labette KS-
256 PM CDT THU MAY 11 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Montgomery County in southeastern Kansas...
Labette County in southeastern Kansas...
* Until 345 PM CDT
* At 254 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near South Coffeyville, or 6 miles
south of Coffeyville...moving northeast at 30 mph.
Hail up to the size of nickels and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Coffeyville, Cherryvale, Oswego, Altamont, Edna, Dearing, Mound
Valley, Liberty, Parsons Tri City Airport, Angola, Big Hill Lake
and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe or a warning is issued by the National Weather Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3700 9575 3738 9557 3738 9553 3718 9511
3700 9530
TIME...MOT...LOC 1954Z 213DEG 24KT 3695 9560
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:06 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 12 hr |
| May 10, 10:21 PM CDT | Special Weather Statement | ICT | Rice | 39 min |
| May 11, 1:42 AM CDT | Areal Flood Warning | ICT | Rice | 12 hr |
| May 11, 3:44 AM CDT | Special Weather Statement | ICT | Rice | 61 min |
| May 11, 4:07 AM CDT | Special Weather Statement | ICT | Rice | 68 min |
| May 11, 4:37 AM CDT | Special Weather Statement | ICT | Ellsworth | 23 min |
| May 11, 5:14 AM CDT | Special Weather Statement | ICT | Saline | 31 min |
| May 11, 6:00 AM CDT | Special Weather Statement | ICT | Saline | 30 min |
| May 11, 6:32 AM CDT | Special Weather Statement | ICT | Marion | 28 min |
| May 11, 9:13 AM CDT | Special Weather Statement | ICT | Neosho | 32 min |
| May 11, 9:54 AM CDT | Special Weather Statement | ICT | Allen | 36 min |
| May 11, 10:56 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more | 12 hr |
| May 11, 1:26 PM CDT | Special Weather Statement | ICT | Kingman | 49 min |
| May 11, 1:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 63 min |
| May 11, 2:43 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 62 min |
| May 11, 2:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 11, 3:37 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 45 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick, Sumner | 39 min |
| May 11, 3:58 PM CDT | Areal Flood Warning | ICT | Harper, Kingman | 26 hr |
| May 11, 4:32 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley, Labette, Montgomery, Neosho, Wilson | 26 hr |
| May 11, 5:11 PM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| May 11, 5:26 PM CDT | Flash Flood Warning | ICT | Kingman, Sedgwick, Sumner | 5 hr |
| May 11, 5:38 PM CDT | Flash Flood Warning | ICT | Chautauqua | 6 hr |
| May 11, 6:42 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.